Imiquimod-induced vitiligo after treatment of nodular basal cell carcinoma

Smitha Gowda, Donald K. Tillman, James E. Fitzpatrick, Anthony A. Gaspari, Gary Goldenberg

Research output: Contribution to journalArticlepeer-review

17 Scopus citations

Abstract

An 84-year-old male presented with recurrent nodular infiltrative basal cell carcinoma on the left shoulder. The patient was treated with curettage followed by the application of topical imiquimod 5% cream five times a week. The patient discontinued imiquimod after a total of 18 applications because of local inflammation. Depigmentation was noted in the treated area 11 months after the initiation of treatment with imiquimod. The depigmented area did not resolve 14 months after treatment initiation. Histologic examination of the depigmented area established the absence of melanin using Fontana-Masson stain and the absence of melanocytes using S-100 and Melan A stains. The adjacent unaffected skin showed a normal number of melanocytes and melanin pigment. To our knowledge, this is the first biopsy-proven case of vitiligo in an imiquimod-treated area.

Original languageEnglish
Pages (from-to)878-881
Number of pages4
JournalJournal of Cutaneous Pathology
Volume36
Issue number8
DOIs
StatePublished - Aug 2009
Externally publishedYes

Fingerprint

Dive into the research topics of 'Imiquimod-induced vitiligo after treatment of nodular basal cell carcinoma'. Together they form a unique fingerprint.

Cite this